Alert archive / Louisiana / Wind Advisories in 2020

Wind Advisory 16, NWS New Orleans, LA

December 23, 20205 parishes in Louisiana

NWS New Orleans, LA issued this wind advisory at Dec 23, 2020, 11:18 AM CST for 5 parishes in Louisiana. It took effect at Dec 24, 2020, 2:00 AM CST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2020, 11:18 AM CST (17:18 UTC)
In effect from
Dec 24, 2020, 2:00 AM CST
Expired
Dec 24, 2020, 3:51 PM CST
In force
14 hr
Issued by
NWS New Orleans, LA

Counties Assumption Parish, LA, Iberville Parish, LA, Saint Bernard Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

340 
WWUS74 KLIX 231718
NPWLIX

URGENT - WEATHER MESSAGE
National Weather Service New Orleans LA
1118 AM CST Wed Dec 23 2020

LAZ046-049-056>070-MSZ080>082-240130-
/O.NEW.KLIX.WI.Y.0016.201224T0800Z-201224T2200Z/
Iberville-Ascension-Assumption-St. James-St. John The Baptist-
Upper Lafourche-St. Charles-Upper Jefferson-Orleans-
Upper Plaquemines-Upper St. Bernard-Upper Terrebonne-
Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Hancock-Harrison-Jackson-
Including the cities of Bayou Sorrel, Plaquemine, White Castle, 
Gonzales, Donaldsonville, Prairieville, Pierre Part, 
Labadieville, Paincourtville, Convent, Lutcher, Gramercy, 
Laplace, Reserve, Thibodaux, Raceland, Larose, Destrehan, Norco, 
Metairie, Kenner, East New Orleans, New Orleans, Belle Chasse, 
Chalmette, Violet, Houma, Bayou Cane, Chauvin, Cocodrie, Dulac, 
Montegut, Galliano, Cut Off, Golden Meadow, Leeville, Buras, 
Pointe A La Hache, Port Sulphur, Boothville, Venice, Empire, 
Myrtle Grove, Yscloskey, Bay St. Louis, Waveland, Diamondhead, 
Gulfport, Pascagoula, Ocean Springs, Moss Point, Gautier, 
and St. Martin
1118 AM CST Wed Dec 23 2020

...WIND ADVISORY IN EFFECT FROM 2 AM TO 4 PM CST THURSDAY...

* WHAT...Northwest winds 15 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of southeast and southern Mississippi and 
  southeast Louisiana.

* WHEN...From 2 AM to 4 PM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Some of the strongest wind gusts will
  likely occur with a squall line of showers and thunderstorms and
  immediately behind the strong cold front that will move through
  at about the same time during the late evening and overnight
  hours tonight. Stronger winds will also persist near the tidal
  lakes, lake shore areas, coastal areas, and on elevated bridges
  and overpasses through much of the day on Thursday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TD
5 follow-up statements
782 
WWUS74 KLIX 232146
NPWLIX

URGENT - WEATHER MESSAGE
National Weather Service New Orleans LA
346 PM CST Wed Dec 23 2020

LAZ046-049-056>070-MSZ080>082-240600-
/O.CON.KLIX.WI.Y.0016.201224T0800Z-201224T2200Z/
Iberville-Ascension-Assumption-St. James-St. John The Baptist-
Upper Lafourche-St. Charles-Upper Jefferson-Orleans-
Upper Plaquemines-Upper St. Bernard-Upper Terrebonne-
Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Hancock-Harrison-Jackson-
Including the cities of Bayou Sorrel, Plaquemine, White Castle, 
Gonzales, Donaldsonville, Prairieville, Pierre Part, 
Labadieville, Paincourtville, Convent, Lutcher, Gramercy, 
Laplace, Reserve, Thibodaux, Raceland, Larose, Destrehan, Norco, 
Metairie, Kenner, East New Orleans, New Orleans, Belle Chasse, 
Chalmette, Violet, Houma, Bayou Cane, Chauvin, Cocodrie, Dulac, 
Montegut, Galliano, Cut Off, Golden Meadow, Leeville, Buras, 
Pointe A La Hache, Port Sulphur, Boothville, Venice, Empire, 
Myrtle Grove, Yscloskey, Bay St. Louis, Waveland, Diamondhead, 
Gulfport, Pascagoula, Ocean Springs, Moss Point, Gautier, 
and St. Martin
346 PM CST Wed Dec 23 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 4 PM CST
THURSDAY...

* WHAT...Northwest winds 15 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of southeast and southern Mississippi and 
  southeast Louisiana.

* WHEN...From 2 AM to 4 PM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Some of the strongest wind gusts will 
  likely occur with a squall line of showers and thunderstorms 
  and immediately behind the strong cold front that will move 
  through at about the same time during the late evening and 
  overnight hours tonight. Stronger winds will also persist near 
  the tidal lakes, lake shore areas, coastal areas, and on 
  elevated bridges and overpasses through much of the day on 
  Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
002 
WWUS74 KLIX 240247
NPWLIX

URGENT - WEATHER MESSAGE
National Weather Service New Orleans LA
847 PM CST Wed Dec 23 2020

LAZ046-049-056>070-MSZ080>082-241100-
/O.CON.KLIX.WI.Y.0016.201224T0800Z-201224T2200Z/
Iberville-Ascension-Assumption-St. James-St. John The Baptist-
Upper Lafourche-St. Charles-Upper Jefferson-Orleans-
Upper Plaquemines-Upper St. Bernard-Upper Terrebonne-
Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Hancock-Harrison-Jackson-
Including the cities of Bayou Sorrel, Plaquemine, White Castle, 
Gonzales, Donaldsonville, Prairieville, Pierre Part, 
Labadieville, Paincourtville, Convent, Lutcher, Gramercy, 
Laplace, Reserve, Thibodaux, Raceland, Larose, Destrehan, Norco, 
Metairie, Kenner, East New Orleans, New Orleans, Belle Chasse, 
Chalmette, Violet, Houma, Bayou Cane, Chauvin, Cocodrie, Dulac, 
Montegut, Galliano, Cut Off, Golden Meadow, Leeville, Buras, 
Pointe A La Hache, Port Sulphur, Boothville, Venice, Empire, 
Myrtle Grove, Yscloskey, Bay St. Louis, Waveland, Diamondhead, 
Gulfport, Pascagoula, Ocean Springs, Moss Point, Gautier, 
and St. Martin
847 PM CST Wed Dec 23 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 4 PM CST
THURSDAY...

* WHAT...Northwest winds 15 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of southeast and southern Mississippi and 
  southeast Louisiana.

* WHEN...From 2 AM to 4 PM CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
244 
WWUS74 KLIX 241000
NPWLIX

URGENT - WEATHER MESSAGE
National Weather Service New Orleans LA
400 AM CST Thu Dec 24 2020

LAZ046-049-056>070-MSZ080>082-242200-
/O.CON.KLIX.WI.Y.0016.000000T0000Z-201224T2200Z/
Iberville-Ascension-Assumption-St. James-St. John The Baptist-
Upper Lafourche-St. Charles-Upper Jefferson-Orleans-
Upper Plaquemines-Upper St. Bernard-Upper Terrebonne-
Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Hancock-Harrison-Jackson-
Including the cities of Bayou Sorrel, Plaquemine, White Castle, 
Gonzales, Donaldsonville, Prairieville, Pierre Part, 
Labadieville, Paincourtville, Convent, Lutcher, Gramercy, 
Laplace, Reserve, Thibodaux, Raceland, Larose, Destrehan, Norco, 
Metairie, Kenner, East New Orleans, New Orleans, Belle Chasse, 
Chalmette, Violet, Houma, Bayou Cane, Chauvin, Cocodrie, Dulac, 
Montegut, Galliano, Cut Off, Golden Meadow, Leeville, Buras, 
Pointe A La Hache, Port Sulphur, Boothville, Venice, Empire, 
Myrtle Grove, Yscloskey, Bay St. Louis, Waveland, Diamondhead, 
Gulfport, Pascagoula, Ocean Springs, Moss Point, Gautier, 
and St. Martin
400 AM CST Thu Dec 24 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of southeast and southern Mississippi and 
  southeast Louisiana.

* WHEN...Until 4 PM CST Today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
535 
WWUS74 KLIX 241714
NPWLIX

URGENT - WEATHER MESSAGE
National Weather Service New Orleans LA
1114 AM CST Thu Dec 24 2020

LAZ046-049-056>070-MSZ080>082-242200-
/O.CON.KLIX.WI.Y.0016.000000T0000Z-201224T2200Z/
Iberville-Ascension-Assumption-St. James-St. John The Baptist-
Upper Lafourche-St. Charles-Upper Jefferson-Orleans-
Upper Plaquemines-Upper St. Bernard-Upper Terrebonne-
Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Hancock-Harrison-Jackson-
Including the cities of Bayou Sorrel, Plaquemine, White Castle, 
Gonzales, Donaldsonville, Prairieville, Pierre Part, 
Labadieville, Paincourtville, Convent, Lutcher, Gramercy, 
Laplace, Reserve, Thibodaux, Raceland, Larose, Destrehan, Norco, 
Metairie, Kenner, East New Orleans, New Orleans, Belle Chasse, 
Chalmette, Violet, Houma, Bayou Cane, Chauvin, Cocodrie, Dulac, 
Montegut, Galliano, Cut Off, Golden Meadow, Leeville, Buras, 
Pointe A La Hache, Port Sulphur, Boothville, Venice, Empire, 
Myrtle Grove, Yscloskey, Bay St. Louis, Waveland, Diamondhead, 
Gulfport, Pascagoula, Ocean Springs, Moss Point, Gautier, 
and St. Martin
1114 AM CST Thu Dec 24 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of southeast and southern Mississippi and 
  southeast Louisiana.

* WHEN...Until 4 PM CST Today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
067 
WWUS74 KLIX 242151
NPWLIX

URGENT - WEATHER MESSAGE
National Weather Service New Orleans LA
351 PM CST Thu Dec 24 2020

LAZ046-049-056>070-MSZ080>082-242300-
/O.CAN.KLIX.WI.Y.0016.000000T0000Z-201224T2200Z/
Iberville-Ascension-Assumption-St. James-St. John The Baptist-
Upper Lafourche-St. Charles-Upper Jefferson-Orleans-
Upper Plaquemines-Upper St. Bernard-Upper Terrebonne-
Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Hancock-Harrison-Jackson-
Including the cities of Bayou Sorrel, Plaquemine, White Castle, 
Gonzales, Donaldsonville, Prairieville, Pierre Part, 
Labadieville, Paincourtville, Convent, Lutcher, Gramercy, 
Laplace, Reserve, Thibodaux, Raceland, Larose, Destrehan, Norco, 
Metairie, Kenner, East New Orleans, New Orleans, Belle Chasse, 
Chalmette, Violet, Houma, Bayou Cane, Chauvin, Cocodrie, Dulac, 
Montegut, Galliano, Cut Off, Golden Meadow, Leeville, Buras, 
Pointe A La Hache, Port Sulphur, Boothville, Venice, Empire, 
Myrtle Grove, Yscloskey, Bay St. Louis, Waveland, Diamondhead, 
Gulfport, Pascagoula, Ocean Springs, Moss Point, Gautier, 
and St. Martin
351 PM CST Thu Dec 24 2020

...WIND ADVISORY IS CANCELLED...

Northwest winds of 15 to 25 mph with some higher gusts will
gradually diminish through early evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this wind advisory went out at Dec 23, 3:54 AM CST, 7 hours 24 minutes earlier.

Area forecast discussion, Dec 23, 3:54 AM CST, 7 hours 24 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
354 AM CST Wed Dec 23 2020

.SHORT TERM...A full latitude trough and associated strong cold
front will be main feature impacting the region through Christmas
Day. In advance of this trough axis today, deep layer southerly
flow will take hold. A surge of moisture will advect into the
area through the day with precipitable water values climbing from
around 0.75 inches this morning to over 1.25 inches by the evening
hours. The moisture surge will initially be driven by a
combination of low level advection below 850mb and upper level
advection above 700mb. A dry pocket will linger in the mid-levels,
and this will limit lapse rates and convective potential through
the afternoon hours. As a result, have a largely dry forecast in
place for most of the forecast area. Only the far northwest
portion of the CWA, generally northwest of Baton Rouge, has some
low POP values of 20 to 30 percent in the forecast. Temperatures
should warm to comparable levels observed yesterday with highs
climbing into the upper 60s and lower 70s.

This evening into tonight, strong dynamic forcing associated with
a potent 125+ knot jet streak sliding into the region and low
level cyclogenesis along the Louisiana coast will overcome the
weak mid-level lapse rates to produce a line of showers and
thunderstorms. This band of convection should sweep through the
region during the overnight hours with nearly all of the
convection in the eastern offshore waters by Thursday morning.
Looking at the potential for surface based severe thunderstorm
activity, there will be ample directional and speed shear in
place. Storm relative helicity values will range from 200 to 400
m2/s2 and 0-3 km speed shear will be on the order of 30 to 40
knots. The biggest limiting factor will be continued marginal
mid- level lapse rates of only around 5.8 C/KM. These weak lapse
rates will keep instability values very low with both MLCAPE and
MUCAPE of less than 150 J/KG expected across the area. As a
result, there may be strong mid-level meso-cyclonic rotation
observed with deep convective cells, but a stable airmass near the
surface may inhibit these cells from rooting down to the surface
and actually producing any damaging wind and tornadic events. The
entire event will be highly conditioned on the amount of
instability that develops today. If temperatures warm or lapse
rates steepen more than forecast, the risk of surface based
convection will increase.

In the immediate wake of the front, strong cold and dry air
advection will take hold. Strong cross gradient northwest flow
will also develop, and a wind advisory may be necessary for areas
south of Lake Pontchartrain and along the immediate Louisiana
coast late tomorrow night and Thursday. Temperatures will be
significantly cooler with highs struggling to reach 50 degrees
through the day. Lows Thursday night will fall into the upper 20s
and lower 30s across the entire forecast area. Temperatures would
likely be cooler, but continued breezy conditions will allow for
just enough mixing to keep temperatures a few degrees warmer than
the 925mb temperatures would suggest. Wind chills will fall into
the lower to middle 20s over much of the area.

Friday will remain very cold even as high pressure becomes
directly centered over the area and the main 925mb thermal trough
axis shifts to the east. Highs will struggle to reach 50 degrees
once again, and a very cold night is anticipated Friday night with
lows falling back into the upper 20s and lower 30s. There is the
potential a few areas mainly along the Pearl and Pascagoula River
basins could dip into the middle 20s. PG

.LONG TERM...We will remain in a rather active progressive
pattern as we end the year of 2020. We will see at least 2 if not 3
more cold front move through before the new year and the ensembles
seem to be in fairly good agreement with another stout trough
mid/late next week. Given the active pattern, couldn't really find
any areas of opportunity to deviate from the latest NBM and no
significant changes made from it.

We will quickly moderate heading into the weekend. So even though
this cold front tomorrow night will be rather impressive and could
provide some of the coldest temperatures we have seen for in over a
year it will not stay long. High pressure at the sfc will quickly
slide east with weak return flow setting back up at the sfc Saturday
and hghts will rise, this will lead to highs climbing back in the
mid 50s after many locations struggle to get out of the 40s for over
48 hours.

A quick weak s/w will slide across the region Saturday night and
Sunday and could but given how much we will have been cleaned out by
tomorrows cold front we will not have had sufficient time to
recover. Moisture will only be skin deep so look for a dry weekend
with this s/w.

Heading into next week we will continue to moderate with the next
weak cold front approaching late Monday. This won't have much mid
and upper level support and we will still be fairly dry so any rain
will be light.

As we move towards the middle of the week the next more potent
system will be moving across the western CONUS. This will have the
best chance of bringing rain to the area and another cool down as we
head into the new year. /CAB/

&&

.AVIATION...The 12z TAF will reflect gradually worsening
conditions through 00z as a cold front approaches. MVFR ceilings
should develop between 18z and 00z at all of the terminals. After
00z, a band of convection is expected to impact the terminals. The
convection should impact KBTR and KMCB generally between 03z and
09z and the remainder of the terminals between 06z and 12z. IFR or
lower ceilings and visibilities and gusty winds in excess of 30
knots could occur when this band of shower and thunderstorm moves
through. PG

&&

.MARINE...Strong onshore flow will develop over all of the waters
by this evening and have small craft advisories in effect from
this evening through late tonight. A strong cold front will sweep
through the waters late tonight into early tomorrow morning, and
gale conditions are expected to take hold after the front moves
through. Some strong to possibly severe thunderstorms capable of
producing waterspouts and strong winds over 50 knots could also
develop along the front tonight. The gale conditions will persist
through Thursday evening before easing back into small craft
advisory range late Thursday night into Friday. By Friday night,
high pressure will be firmly centered over the area, and winds
will quickly fall below 15 knots. Very rough seas of 10 to 15
knots expected on Thursday will also quickly fall back to 3 to 5
feet by late Friday night. The high will remain over the area over
the weekend with winds of less than 10 knots and seas of 1 to 3
feet expected. PG

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  69  38  50  28 /  10 100  10   0
BTR  71  39  49  29 /  20  90  10   0
ASD  71  40  52  29 /  10  90  20   0
MSY  71  42  52  35 /  10  90  20   0
GPT  68  42  54  30 /  10 100  50   0
PQL  71  41  57  28 /  10  90  70   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory from 6 PM this evening to 3 AM CST Thursday
     for GMZ530-532-534-536-538-550-552-555-557-570-572-575-577.

     Small Craft Advisory from midnight Thursday night to noon CST
     Friday for GMZ532-536-538-550-552-555-557-570-572-575-577.

     Gale Warning from 3 AM Thursday to midnight CST Thursday night
     for GMZ530-532-534-536-538-550-552-555-557-570-572-575-577.

MS...None.
GM...Small Craft Advisory from 6 PM this evening to 3 AM CST Thursday
     for GMZ532-534-536-538-550-552-555-557-570-572-575-577.

     Small Craft Advisory from midnight Thursday night to noon CST
     Friday for GMZ536-538-550-552-555-557-570-572-575-577.

     Gale Warning from 3 AM Thursday to midnight CST Thursday night
     for GMZ532-534-536-538-550-552-555-557-570-572-575-577.

&&

PG

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 3:15 AM CSTGale WarningLIX45 hr
Dec 23, 3:15 AM CSTSmall Craft AdvisoryLIX24 hr
Dec 23, 3:15 AM CSTSmall Craft AdvisoryLIX63 hr

Nearby

Wind Advisories in Louisiana, 2020Wind Advisories in Mississippi, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.